Discussions By Condition: I cannot get a diagnosis.

Can BCG treatment for bladder cancer can possibly cause Tuberculosis???

Posted In: I cannot get a diagnosis. 8 Replies
  • Posted By: jameszhang5
  • May 22, 2008
  • 05:02 AM

I need some expert advices to help my father to relieve from the severe bladder/urinary tract pain. My father is 74 and lives in China. 8 month ago he received a bladder cancer treatment. He received 7 times BCG treatment. At the 7th time of the BCG treatment, he suffered severe bladder and urinary tract pain. The pain persists for the past 8 months. The doctor believes that it developed to a bladder Tuberculosis. He has been taking anti tuberculosis drugs since the last BCG treatment but there is no sign of improvement. My father consulted many doctors, the advices are contradicted to each other’s. Now he is in the dilemma. Some doctors advice him continue to take anti tuberculosis drugs, otherwise the bladder tuberculosis can lose control; some others suggest that my father does not have the Tuberculosis. He should stop anti Tuberculosis drugs immediately. He did urine tests for 3 times, the results are all negative, but the doctor said that the urine test is not reliable while he is taking the anti Tuberculosis drugs.

I will appreciate it very much if someone can answer the questions:

1) Is there any chance that BCG treatment can cause Tuberculosis?
2) Can the negative urine test results (3 tests) be reliable sources to conclude that my father does not have the Tuberculosis?
3) My father’s urine is not cloudy/bloody, is this a indication that it’d not bladder Tuberculosis? Does bladder Tuberculosis cause pain?

Reply Flag this Discussion

8 Replies:

  • What was he treated with? Some treatments are developed from human blood and tissue. The other possibility is that your father had latent TB, that is, it was in his body before but didn't cause him problems. Perhaps his illness has caused the TB to flare up because his body is weakened.
    aquila 1263 Replies Flag this Response
  • What was he treated with? Some treatments are developed from human blood and tissue. The other possibility is that your father had latent TB, that is, it was in his body before but didn't cause him problems. Perhaps his illness has caused the TB to flare up because his body is weakened. >>>>>>>>>>>>>>>>>My father was treated with Bacille Calmette-Guérin (BCG) vaccine once a week for 7 weeks. My father's big Dilemma, some doctors said he got the bladder Tuberculosis, so he can not stop the anti tuberculosis drugs. Other doctors said BCG can never cause Tuberculosis, so my father should stop the anti tuberculosis drugs(my father may be allergic to the medicine). The problem is that it hard to conclude if my father has the Tuberculosis
    jameszhang5 2 Replies Flag this Response
  • Is he seeing a urologist? Has he had his prostate checked?
    Joan5555 316 Replies Flag this Response
  • Is he seeing a urologist? Has he had his prostate checked? My father went to see several urologists in China, but they provide contradicting advices. To be on the safe side, my father is continuing the anti Tuberculosis drugs as some doctors suggest if he stop the drug, the tuberculosis can become out of control. It's obvious that the anti tuberculosis drug is contributing part of the pain (he completely stop the drugs for 1.5 month, he still had the pain). The big question for my father is should he stop the anti tuberculosis drug or not.BTW, my father's 3 urine test all show negative, but the doctor said the urine test is not reliable, practically when he is taking the anti Tuberculosis drugs. It's appears that there is not way to test if the tuberculosis presents. My father has chronic prostate issue, I don’t know the medical term for it, it’s something like oversize.
    jameszhang5 2 Replies Flag this Response
  • My father is under going the same treatment. BCG for bladder cancer. This was diagnosed last year and he has had several treatments of BCG. The cancer seems to be gone. We recently had a cystoscopy done and sent the culture for biopasy and it came back benign. However, he does seem to have contracted TB. The urologist we consulted, stated that he had seen 1 other case of a patient under going BCG who had also developed TB. Have his urine tested for TB and you will know. It should not be so difficult to diagnose.
    Anonymous 42789 Replies Flag this Response
  • He has not started on his meds, but is going to be going on Ribamphin. So cannot comment about any side effects as yet.
    Anonymous 42789 Replies Flag this Response
  • I have had 5 bladder surgers. The first 3 were in 1997 the followin in 2007 and 2008.I have had 14 BCG Treatments and the Dr. wants to do 3 more,which is fine with me. Iam now 69 years old. The Dr. that I have is very good. I have had no side effects.
    Anonymous 42789 Replies Flag this Response
  • Bacillus Calmette-Guérin is otherwise known as BCG and is a common form of treatment of bladder cancer alongside operating if applicable. However it is also used as a vaccine for Tuberculosis. Bacillus Calmette-Guérin is the trade name for the vaccine containing a live but weakened form of the Myobacterium Bovis which is known to cause Bovine TB. It is possible that due to immunotherapy treatment, the person in question's immune was too weakened to fight off the bacteria even though it was in a weakened state. Hope this helps solve the dilemma
    Anonymous 42789 Replies
    • December 18, 2010
    • 07:20 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.